Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 362, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 30, 2007, 5:25 PM CDT for Sac County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2007, 5:25 PM CDT (22:25 UTC)
- Expired
- Sep 30, 2007, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 5:33 PM CDT | HAIL 1 | 6 Ene Odebolt, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 1:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 450 m²/s²
- 0-3 km storm-relative helicity
- 472 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 302225 SVRDMX IAC161-302315- /O.NEW.KDMX.SV.W.0362.070930T2225Z-070930T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 525 PM CDT SUN SEP 30 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAC COUNTY IN WEST CENTRAL IOWA... * UNTIL 615 PM CDT. * AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LAKE VIEW...OR ABOUT 18 MILES SOUTHEAST OF IDA GROVE...AND MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE VIEW BY 535 PM CDT... 7 MILES WEST OF SAC CITY BY 555 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR WESTERN IOWA. LAT...LON 4256 9521 4256 9492 4221 9503 4222 9526 TIME...MOT...LOC 2225Z 185DEG 24KT 4224 9515 $$ DONAVON
1 follow-up statement
000 WWUS53 KDMX 302246 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT SUN SEP 30 2007 IAC161-302315- /O.CON.KDMX.SV.W.0362.000000T0000Z-070930T2315Z/ SAC IA- 545 PM CDT SUN SEP 30 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL SAC COUNTY... AT 540 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF EARLY...OR ABOUT 16 MILES EAST OF IDA GROVE...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EARLY BY 550 PM CDT... NEMAHA BY 555 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. QUARTER SIZE HAIL WAS REPORTED AT ABOUT 535 PM 8 MILES WEST-NORTHWEST OF LAKEVIEW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR WESTERN IOWA. LAT...LON 4256 9521 4256 9492 4221 9503 4222 9526 TIME...MOT...LOC 2245Z 175DEG 29KT 4242 9516 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:25 PM CDT, 3 hours earlier.
Area forecast discussion, Sep 30, 2:25 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 225 PM CDT SUN SEP 30 2007 .DISCUSSION... POTENT UPPER LEVEL SYSTEM SWINGING THROUGH THE REGION TODAY INTO THIS EVENING...WITH THE SFC LOW CURRENTLY ANALYZED NEAR EAST CENTRAL NEBRASKA. STILL ANTICIPATING DEVELOPING CONVECTION ACROSS THE CWA BY LATE THIS AFTERNOON INTO EARLY EVENING SITUATED ALONG A MERGING COLD FRONT/DRYLINE EXTENDING SOUTH OUT OF THE LOW INTO SE NEBRASKA AND ERN KANSAS. MOISTURE CONTINUES TO POOL AHEAD OF THE FRONT WITH LOWER TO MID 60S DEWPOINTS ADVECTING INTO WESTERN/CENTRAL IOWA. DAMAGING WIND POTENTIAL STILL POSES THE GREATEST SEVERE THREAT WITH THE ACTIVITY EXPECTED ACROSS IOWA DUE TO STRONG LOW LEVEL FLOW...AND GREATER THAN 60-70KT 0-6KM BULK SHEAR. DIRECTIONAL SHEAR STILL NOT THE BEST...BUT AS SFC LOW TRACKS THROUGH NORTHWEST IOWA...AREA NEAREST THE SFC LOW MAY SEE ENOUGH BACKING OF THE SURFACE WIND TO ENHANCE THE WIND PROFILE IN THE LOWEST LEVELS. OTHERWISE SYSTEM EXPECTED TO MAIN THUNDERSTORM THREAT TO BE EAST OF CWA BY MID EVENING...AS COLD FRONT QUICKLY SLIDES INTO EASTERN IOWA. STILL MAY SEE SOME LINGERING PRECIPITATION DUE TO SOME WRAP-AROUND SHOWERS THROUGH LATE EVENING. STRONG GUSTY WINDS ALSO NOTED IN DRY SLOT AREA ACROSS SE NE INTO ERN KS...AND WILL HAVE TO MONITOR FOR POSSIBILITY OF NON-CONVECTIVE ADVISORY CRITERIA WINDS ON THE BACKSIDE OF THIS SYSTEM. SFC HIGH PRESSURE THEN BRIEFLY BUILDS INTO THE CWA MONDAY...WITH RETURN FLOW SETTING UP ACROSS THE PLAINS AND IOWA INTO MONDAY NIGHT AHEAD OF THE NEXT SHORTWAVE EJECTING OUT OF THE CENTRAL/SOUTHERN ROCKIES. THIS SYSTEM NOT LOOKING AS DYNAMIC AS CURRENT SYSTEM...BUT STILL LOOKING STRONG ENOUGH FOR A GOOD SHOT OF PRECIPITATION. TIMING AND TRACK FROM THE LATEST MODEL RUNS SHOWING GOOD CONTINUITY WITH SOME WAA -TRW EXPECTED TO PUSH INTO THE WESTERN CWA LATE MONDAY NIGHT...THEN PUSHING THROUGH THE REMAINDER OF THE CWA TUESDAY. LATEST TIMING BRINGS FRONTAL BOUNDARY THROUGH MID MORNING TO MID AFTERNOON TIMEFRAME WHICH SHOULD LIMIT THE SEVERE/THUNDERSTORM POTENTIAL SOME. HOWEVER LOW LEVEL FLOW STILL FAIRLY STRONG WITH DECENT SHEAR SO CANNOT COMPLETELY RULE OUT SEVERE ACTIVITY ATTM. PROGRESSIVE UPPER LEVEL FLOW CONTINUES THROUGH THE REST OF THE WEEK INTO NEXT WEEKEND...WITH SFC HIGH PRESSURE BUILDING INTO THE AREA WEDNESDAY. MODELS INDICATING SLIGHTLY COOLER H85 TEMPS SINKING DOWN INTO THE AREA BEHIND THE SYSTEM TUESDAY SO DID LOWER TUESDAY NIGHT LOWS A FEW DEGREES. WAA PATTERN AHEAD OF SFC LOW PRESSURE ASSOCIATED WITH UPPER LEVEL TROUGH DIGGING INTO THE INTERMOUNTAIN WEST THURSDAY NIGHT INTO FRIDAY WILL BRING ANOTHER CHANCE FOR SOME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. BEST FRONTAL POSITION/LIFT SHOWING UP ACROSS THE AREA THURSDAY NIGHT...AND MAY PUSH NORTH OF THE AREA INTO FRIDAY. AS SFC BOUNDARY GETS HUNG UP ACROSS THE AREA INTO THE WEEKEND...BETTER CHANCES OF PRECIPITATION EXPECTED INTO SATURDAY AND SATURDAY NIGHT. UPPER RIDGING EXPECTED TO BUILD ACROSS THE AREA INTO SUNDAY. AS FOR TEMPERATURES...SEASONAL CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD...WITH H85 TEMPS HOVERING IN THE TEENS CELSIUS FOR THE MOST PART. && .AVIATION...30/18Z CLASSIC NEG TILT TROF AND DRY LINE FEAT MOVG INTO THE STATE AND TRIED TO TIME LINE OF SIG TSRA THRU THE TAFS. FOLLOWING FROPA, SHOULD SEE A PD OF A FEW HRS OF MVFR CIGS IN WNWLY FLOW WITH VFR CONDS SPRDG OVR SITES BY SNRS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS SEP 07 LONG TERM...ALBRECHT AVIATION...MS SEP 07
Hazardous weather outlook, Sep 30, 12:51 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1251 PM CDT SUN SEP 30 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1251 PM CDT SUN SEP 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL DEVELOP RAPIDLY TO THE WEST AND MOVE INTO WESTERN IOWA AFTER 200 PM. THE STORMS WILL ADVANCE EAST INTO CENTRAL IOWA BY THE LATE AFTERNOON AND TO THE EASTERN PART OF CENTRAL IOWA BY LATE AFTERNOON. THUNDERSTORMS WILL END FROM WEST TO EAST DURING THE EARLY EVENING HOURS. SOME OF THE THUNDERSTORMS ARE LIKELY TO BE SEVERE THIS AFTERNOON OVER THE WEST HALF...AND INTO THE EVENING HOURS EAST OF INTERSTATE 35. SUPERCELL THUNDERSTORMS WILL LIKELY BE THE INITIAL MODE DURING THE EARLY TO MID AFTERNOON HOURS...WITH ALL TYPES OF SEVERE WEATHER POSSIBLE...INCLUDING ISOLATED TORNADOES. THE STORMS WILL FORM INTO A LINE RATHER QUICKLY. AFTER THE LINE BECOMES WELL ORGANIZED...THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL AGAIN AFFECT THE REGION ON TUESDAY AND SOME OF THOSE STORMS COULD BE SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EARLY EVENING...AND MAY BE NEEDED TUESDAY. MS SEP 07
In the hours before
Local storm report, Sep 30, 4:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT SUN SEP 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 4 ESE DELPHOS 40.64N 94.28W
09/30/2007 RINGGOLD IA TRAINED SPOTTER
6 INCH TREE BRANCHES DOWN
&&
ALBRECHTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 31 min |
| Sep 30, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Union | 27 min |
| Sep 30, 4:43 PM CDT | High Wind Warning | DMX | Adair, Adams, Audubon, Carroll, Cass, Clarke and 8 more | 3 hr |
| Sep 30, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Warren | 56 min |
| Sep 30, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 24 min |
| Sep 30, 5:23 PM CDT | Tornado Warning | DMX | Clarke, Lucas | 24 min |
| Sep 30, 5:33 PM CDT | Tornado Warning | DMX | Marion, Warren | 42 min |
| Sep 30, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 57 min |
| Sep 30, 6:03 PM CDT | Tornado Warning | DMX | Sac | 15 min |
| Sep 30, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 43 min |
| Sep 30, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Poweshiek | 42 min |
| Sep 30, 6:21 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 24 min |
| Sep 30, 6:21 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 39 min |
| Sep 30, 6:37 PM CDT | Tornado Warning | DMX | Poweshiek | 38 min |
| Sep 30, 6:47 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 15 min |
| Sep 30, 6:54 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.